TOXIC EPIDERMAL NECROLYIS AFTER VANCOMYCIN USE: A CASE REPORT AND DISUSSION OF MANAGEMENT.
Vancomycin is a commonly used antibiotic for severe Gram-positive bacterial infections, especially for methicillin-resistant Staphylococcus Aureus (MRSA) and coagulase-negative staphylococci infections.1 Nevertheless, only few cases of Toxic Epidermal Necrolysis (TEN) have been reported since the introduction of Vancomycin into clinical practice. We are reporting a case of a 35-year-old man who presented with multiple facial abscesses and MRSA bactermia who was started on Vancomycin and later developed TEN.
KEYWORD- Vancomycin, Toxic Epidermal Necrolysis, Dermoepidermal junction, Apoptosis.
AUTHORS - Changela Avani, MD ; Javaiya, Hemangkumar, MD; Rickenback, Kiersten, MD; Elnawawi, Ashraf, MD; Changela Kinesh, MD.
A 35 year old African American male with no significant past medical history presented with facial abscesses and fever of 2 weeks duration. Ten days prior to this admission, he noted similar abscess on his hand and thigh which required surgical drainage. The patient denied trauma or intravenous drug use. No known drug allergies. Family history and social history were non contributory. His examination was unremarkable except for multiple facial abscesses and fever of 101.1 F° on admission. The white blood cell count was 15.9 k/cmm with 85 % neutrophils. The patient underwent surgical drainage of his abscesses and was empirically started on Vancomycin with a loading dose of 1.5gm intravenous followed by 1.25gm every 8 hours. Blood cultures and wound cultures later grew MRSA. A transthoracic Echocardiogram showed no vegetation and Transesophageal Echocardiogram was deferred as the patient was not able to tolerate the procedure. Nine days after Vancomycin treatment was initiated blood culture were negative. Despite 14 days of antibiotic treatment for MRSA bacteremia, patient remained febrile. The following day dusky purpuric plaques and multiple fluid filled blisters were noted on the trunk, upper and lower extremities. These lesion involved more than 30% of total body surface area. Dermatology was consulted, skin biopsy was performed and Vancomycin was discontinued. Patient was transferred to medical intensive care unit. No significant ophthalmology finding were noted. Immunoglobulin A level sent before administration of Intravenous immunoglobulin ( IVIG) (1mg/kg/day for 4 days) and prednisone (60mg/day) for likely Steven Johnson Syndrome / TEN. Later, skin biopsy results confirmed TEN (fig 1-2) and Immunoglobulin A levels were 154 mg/dl. The patient had amazing response with IVIG, corticosteroids, skin care, fluid therapy and nutritional management, and was successfully discharged after 7 days of treatment on a tapering dose of oral prednisone. Follow up by an outpatient dermatologist, resolution of skin lesions and complete recovery was noted after 2 weeks. Patient was not re-challenged with a low dose of Vancomycin after recovery, or tested for post-recovery sensitization to antibiotics of the same class.
Figure -There is a confluent necrotic epidermis. The dermo-epidermal junction and superficial papillary dermis show severe blister and scattered individual necrotic keratocytes as solitary units and in clusters. A sparse infiltrate of lymphocytes and rare eosinophiles around venules of the superficial plexus. (figure 1-2)
TEN, also known as Lyell's syndrome, is a severe life-threatening dermatologic emergency. Incidence of TEN is approximately 2 cases per million persons per year with a mortality rate of 25-30%. 2 In TEN, epidermal sloughing and necrosis involves greater that 30% of the total body surface area. This mucocutaneous reaction is characterized by disseminate erythema and bullous necrosis of the epidermis and mucous membranes. Secondary to wide spread mucous membrane involvement dreadful complications like gastrointestinal hemorrhage, respiratory failure, ocular complication and sepsis and or death are commonly seen.
TEN is idiosyncratic in nature. Frequently incriminated drugs include the Beta-lactam antibiotics, sulfa drugs, anticonvulsants, antimalarial, non-steroidal anti-inflammatory drugs, antiretroviral medications and allopurinol. With the emergence of highly resistant beta lactam gram-positive organisms, Vancomycin hydrochloride is one of the most commonly used antibiotics in the United State. 3 Consequently, adverse drug reactions like nephrotoxicty, ototoxicity, pancytopenia, red man syndrome, pseudomembraneous colitis, and unfavorable cutaneous events like TEN, Linear IgA bullous dermatosis and Stevens Johnson syndrome, have shown a ladderly rise.
The pathophysiology of TEN is unknown, its postulated that apoptotic keratinocyte cell death results in the separation of large areas of skin at the dermo-epidermal junction. 4 The clinical diagnosis can be confirmed by a skin biopsy. The majority of early diagnosis rests on the patient's history and medication use.
Timely identification of TEN will permit early treatment intervention to appropriate candidates, thus, potentially preventing the life threatening complications of this disease. Optimal medical management of TEN includes immediate discontinuation of possible offending drug (s), management in specialized units, and supportive care including body fluid balance, nutritional status and skin care. However there is no specific treatment for TEN at present. Some retrospective studies have claimed a benefit in the use of corticosteroids, 5 whereas other reports showed no benefit or even increased morbidity and mortality with steroid use. 6-7 Other treatment options, including cyclosporine (ciclosporin; 3—4 mg/kg/day), cyclophosphamide (100—300 mg/day), plasmapheresis, monoclonal chimeric IgG , anti-tumor necrosis factor-antibodies and N-acetylcysteine (2 g/6hr) have shown promising results. 8-14 Recently, high-dose intravenous immunoglobulins (IVIG) have been advocated to treat TEN. 15 IVIG is presumed to be effective by the blockade of lytic Fas ligand-mediated apoptosis in TEN. IVIG is used in high doses (0.75 - 1g/kg/day for 4 consecutive days) to treat patients with TEN, consistently and rapidly blocked the progression of skin detachment and disease. 16 However, these results have to be confirmed by large clinical trials. The low prevalence of TEN makes randomized clinical trials hard to perform.
Vancomycin -induced TEN has been reported in literature. Our case interesting is not only because of the favorable response of skin lesion to oral corticosteroids and IVIG, but complete recovery of MRSA bacteremia without adding another antibiotics thus preventing the possible cross reaction with other antibiotic use. In patient with antibiotic-induced TEN, the subsequent antibiotic administration during acute diseases management should be under close supervision because cross reaction between same drug group can induce TEN. 17
1) Vidal C., González Quintela A., Fuente R. Toxic epidermal necrolysis due to vancomycin. Ann Allergy 1992; 68:345-7.
2) Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N. Engl. J. Med. 1994; 331: 1272-1285.
3) Klevens RM, Edwards JR, Tenover FC, McDonald LC, Horan T, et al. Changes in the epidemiology of methicillin-resistant Staphylococcus aureus in intensive care units in US hospitals, 1992–2003. Clin Infect Dis. 2006;42:389–391.
4) Wolkenstein PC, Adle H, Wechsler J, Garchon HJ, Revuz J, Roujeau JC: Apoptosis as a mechanism of keratinocyte death in toxic epidermal necrolysis. Br J Dermatol 1996, 134:710-714.
5) Sherertz EF, Jegasothy BV, Lazarus GS: Phenytoin hypersensitivity reaction presenting with toxic epidermal necrolysis and severe hepatitis. Report of a patient treated with corticosteroid "pulse therapy." J Am Acad Dermatol 1985, 12:178-181.
6) Halebian PH, Corder VJ, Madden MR, Finklestein JL, Shires GT: Improved burn center survival of patients with toxic epidermal necrolysis managed without corticosteroids. Ann Surg 1986, 204:503-512.
7) Kelemen JJ, Cioffi WG, McManus WF, Mason AD, Pruitt BA: Burn center care for patients with toxic epidermal necrolysis. J Am Coll Surg 1995, 180:273-278.
8) Hewitt J, Ormerod AD: Toxic epidermal necrolysis treated with cyclosporin. Clin Exp Dermatol 1992, 17:264-265.
9) Heng MC, Allen SG. Efficacy of cyclophosphamide in toxic epidermal necrolysis: clinical and pathophysiologic aspects. J. Am. Acad. Dermatol. 1991; 25: 778-786.
10) Hewitt J, Ormerod AD. Toxic epidermal necrolysis treated with cyclosporin. Clin. Exp. Dermatol. 1992; 17: 264-265.
11) Arevalo JM, Lorente JA, Gonzalez-Herrada C, Jimenez-Reyes J. Treatment of toxic epidermal necrolysis with cyclosporin A. J. Trauma. 2000; 48: 473-478.
12) Trautmann A, Klein CE, Kampgen E, Brocker EB. Severe bullous drug reactions treated successfully with cyclophosphamide [letter]. Br. J. Dermatol. 1998; 139: 1127-1128.
13) Kamanbroo D, Schmitz-Landgraf W, Czarnetski BM. Plasmapheresis in severe drug-induced toxic epidermal necrolysis. Arch. Dermatol. 1985; 121: 1548-1549.
14) Fischer M, Fiedler E, Marsch WC, Wohlrab J: Antitumour necrosis factor-antibodies (infliximab) in the treatment of a patient with toxic epidermal necrolysis. Br J Dermatol 2002, 146:707-708.
15) Paquet P, Jacob E, Damas P, et al: Treatment of drug-induced toxic epidermal necrolysis (Lyell’s syndrome) with intravenous human immunoglobulins. Burns 2001; 27:652–655.
16) Viard I, Wehrli P, Bullani R et al. Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin. Science 1998; 282: 490-493.
17) Paquet P, Jacob E, Damas P et al. Recurrent fatal drug induced toxic epidermal necrolysis (Lyell’s syndrome) after putative β-lactam cross-reactivity: Case report and scrutiny of antibiotic imputability. Crit Care Med 2002; 30: 2580-3.